Missouri, 2014

Lightning Strike in Missouri, August 20, 2014

August 20, 2014 · NWS LSX · 1 event in 1 county or zone

An 18-year old male was struck and killed by a lightning strike in Fulton, MO. He was retrieving a book from a pick-up truck when struck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An 18-year old male was struck and killed by a lightning strike in Fulton, MO. He was retrieving a book from a pick-up truck when struck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 20, 2:16 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 20, 2:16 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT Wed Aug 20 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 312 PM CDT Wed Aug 20 2014

Isolated SH/TS are possible tonight across parts of extreme
northeastern MO through west central and southwest IL.
Precipitation should tend to lift northeastward with time.

Kanofsky

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 312 PM CDT Wed Aug 20 2014

The primary forecast concern over the next several days is the
increasing heat and humidity. An upper level ridge will build
across the region and remain in place through the weekend. H85
temperatures are forecast to rise to 20-24 deg C through early
next week, which translates to highs in the mid to upper 90s.
South to southwest surface winds will continue to transport a
moist air mass into the region, keeping dew points in the mid 60s
to mid 70s.

The combination of hot temperatures and a humid air mass will
produce heat index values over 100 deg F for 4 days over most of
the LSX CWA, and some areas should reach values of 105-107 at
times. The going Heat Advisory and Excessive Heat Warning both
still look reasonable given concerns about dew points mixing out
near the Ozarks. There is some concern that the Heat Advisory may
need to be extended farther north because forecast heat index
values are just shy of the 4-day duration criteria across the
northern CWA (the difference is within the margin of error for
T/Td forecasting) and this has been a fairly mild summer overall.
After coordination with neighboring offices, we will hold off on
expanding the Heat Advisory northward and let the next shift take
another look.

This has been a fairly mild summer so far, and most people have not
yet become acclimated to extended periods of hot/humid weather. Heat
safety tips are available here: www.nws.noaa.gov/om/heat/index.shtml

The 12z model runs depict significant differences regarding how the
ridge breaks down next week in response to a strong trough moving
into the northwestern US. At this time, it looks like the next
opportunity for widespread organized rainfall would be associated
with that pattern transition during middle/late next week.

Kanofsky

&&

.AVIATION:  (FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1239 PM CDT WED AUG 20 2014

TRICKY AVIATION FORECAST THIS AFTERNOON...PRIMARILY ALONG AND EAST
OF THE MISSISSIPPI. OUTFLOW BOUNDARY FROM THIS MORNING'S
THUNDERSTORMS OVER ILLINOIS IS APPROACHING THE STL METRO AREA AT
THIS TIME. WIND WILL SHIFT TO A NORTHEASTERLY DIRECTION AS THE
BOUNDARY PASSES. THIS WILL CAUSE A RUNWAY SWAP FOR THE METRO
TERMINALS. EXPECT OUTFLOW BOUNDARY TO STALL OVER EASTERN MISSOURI
AT SOME POINT, THO EXACTLY WHERE IS UNCERTAIN. NEXT PROBLEM WILL
BE THE PROBABILITY THAT THUNDERSTORMS WILL FORM ALONG THE BOUNDARY
THIS AFTERNOON. AT THIS TIME, EXPECT THERE WILL BE ISOLATED STORMS
ALONG THE BOUNDARY, HOWEVER AM NOT CONFIDENT ENOUGH THERE WILL BE
GREAT ENOUGH COVERAGE TO INCLUDE IN TAFS AT THIS TIME. ANY STORMS
THAT DO FORM SHOULD DISSIPATE WITHIN AN HOUR OR TWO OF SUNSET THIS
EVENING. THERE WILL BE ANOTHER CHANCE FOR STORMS OVERNIGHT
TONIGHT, PRIMARILY OVER CENTRAL ILLINOIS AS THE LOW LEVEL JET
PUSHES MORE WARM/MOIST AIR INTO THE REGION. EXPECT VFR FLIGHT
CONDITIONS THROUGH THE PERIOD OUTSIDE OF THUNDERSTORMS.

SPECIFICS FOR KSTL:

OUTFLOW BOUNDARY FROM THIS MORNING'S THUNDERSTORMS OVER ILLINOIS
IS APPROACHING THE TERMINAL AT THIS TIME. EXPECT THIS WILL FORCE A
RUNWAY SWAP.  EXPECT OUTFLOW BOUNDARY TO STALL OVER EASTERN
MISSOURI AT SOME POINT, THO EXACTLY WHERE IS UNCERTAIN. NEXT
PROBLEM WILL BE THE PROBABILITY THAT THUNDERSTORMS WILL FORM ALONG
THE BOUNDARY THIS AFTERNOON. AT THIS TIME, EXPECT THERE WILL BE
ISOLATED STORMS ALONG THE BOUNDARY, HOWEVER AM NOT CONFIDENT
ENOUGH THERE WILL BE GREAT ENOUGH COVERAGE TO MENTION
THUNDERSTORMS IN THE LAMBERT TAF. ANY STORMS THAT DO FORM SHOULD
DISSIPATE WITHIN AN HOUR OR TWO OF SUNSET THIS EVENING. EXPECT VFR
FLIGHT CONDITIONS TONIGHT WITH MORE THUNDERSTORMS DEVELOPING WELL
NORTHEAST OF THE TERMINAL IN CENTRAL ILLINOIS.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT Sunday FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson MO-
     Lincoln MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
     St. Charles MO-St. Francois MO-Ste. Genevieve MO-Warren MO.

     EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR St. Louis City
     MO-St. Louis MO.

IL...HEAT ADVISORY until 7 PM CDT Sunday FOR Bond IL-Calhoun IL-
     Clinton IL-Greene IL-Jersey IL-Macoupin IL-Marion IL-Monroe
     IL-Randolph IL-Washington IL.

     EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR Madison IL-St.
     Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 20, 2:48 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT WED AUG 20 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
348 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS OVER THE EASTERN OZARKS SHOULD DISSIPATE
AFTER SUNSET. THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL THROUGH SOUTHWEST ILLINOIS.

AN EXCESSIVE HEAT WARNING AND A HEAT ADVISORY HAVE BEEN ISSUED
BECAUSE DANGEROUS LEVELS OF HEAT AND HUMIDITY ARE BUILDING INTO
THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY ARE IN EFFECT THROUGH
SUNDAY AFTERNOON DUE TO THE COMBINATION OF HEAT AND HUMIDITY. HEAT
INDEX VALUES MAY REACH 105 DEGREES AT TIMES DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

KANOFSKY

In the hours before

Special weather statement, Aug 20, 5:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CDT WED AUG 20 2014

MOZ049-059-062-202345-
FRANKLIN MO-GASCONADE MO-OSAGE MO-
605 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...GASCONADE
AND WESTERN FRANKLIN COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWENSVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HERMANN...
  DRAKE...
  ROSEBUD...
  SWISS...
  GERALD...
  BEAUFORT...

THIS STORM WILL AFFECT DEUTSCHHEIM HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 44 FROM EXIT 230 TO EXIT 239.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Special weather statement, Aug 20, 5:13 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT WED AUG 20 2014

MOZ049>051-210000-
CALLAWAY MO-MONTGOMERY MO-OSAGE MO-
613 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE...MONTGOMERY AND
CALLAWAY COUNTIES UNTIL 700 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLTS SUMMIT...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FULTON...
  LAKE MYKEE...
  NEW BLOOMFIELD...
  CHAMOIS...

THIS STORM WILL AFFECT CLARKS HILL/NORTON HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 137 TO EXIT 155.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, Aug 20, 5:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     2 NE JEFFERSON CITY     38.59N  92.16W
08/20/2014  M51 MPH          CALLAWAY           MO   ASOS

&&

GOSSELIN

The radar

The St Louis radar (KLSX), 109 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Callaway

When
August 20, 5:45 PM CST
Where
Callaway County, Fulton
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.850, -91.930

An 18-year old male was killed by a lighting strike while retrieving a book from a pick-up truck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Callaway2014-08-2018MaleVehicle/Towed TrailerDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547999.